Oesophageal disorders and osteonecrosis of the jaw are recognised complications of the commonly prescribed medication bisphosphonate. Despite these diagnoses being seen comparatively frequently within the ENT clinic, osteonecrosis of the external ear is a less well reported complication.
The current literature is reviewed and our experience with six cases of bisphosphonate-related ear canal osteonecrosis is presented.
Six cases were identified as suffering from ear canal osteonecrosis as a result of bisphosphonate treatment. One of our cases suffered bilateral ear canal osteonecrosis after only 20 months of oral alendronic acid treatment. Management ranged from bisphosphonate cessation and topical treatment, to surgical debridement in the operating theatre.
Bisphosphonate-related ear canal osteonecrosis is undoubtedly under-diagnosed. For such a commonly prescribed medication, the risks and side effects of bisphosphonate should be better known and long-term treatment should be avoided if possible.
Email your librarian or administrator to recommend adding this journal to your organisation's collection.
* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.
Usage data cannot currently be displayed